Wyoming, 2011Winter Storm and Heavy Snow in Wyoming, February 4 to 8, 2011
February 4 to 8, 2011 · NWS CYS · 7 events in 5 counties and zones
Several upper level disturbances moved over southeast Wyoming in a moist northwest flow. This pattern produced a long duration light snow event.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Several upper level disturbances moved over southeast Wyoming in a moist northwest flow. This pattern produced a long duration light snow event.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Feb 4, 6:10 AM MST, 50 minutes earlier.
Area forecast discussion, Feb 4, 6:10 AM MST, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
610 AM MST FRI FEB 4 2011
.UPDATE...WINDS HAVE DECREASED SLIGHTLY AT BORDEAUX...AND BELIEVE
WINDS WILL REMAIN BELOW HIGH WIND CRITERIA...THUS THE HIGH WIND
WARNING HAS BEEN CANCELLED. RUBIN
&&
.PREV DISCUSSION... /ISSUED 307 AM MST FRI FEB 4 2011/
SHORT TERM...TODAY THROUGH SUNDAY NIGHT
TODAY...SO FAR...SUSTAINED SURFACE WINDS AT BORDEAUX IN PLATTE
COUNTY HAVE PEAKED IN THE 35 TO 40 MPH RANGE WITH GUSTS NEAR 50
MPH. SURFACE TO 700 MB GRADIENTS NOT ALL TOO IMPRESSIVE THROUGH
EARLY THIS MORNING NOR IS THE 500-300 MB AND 700-500 MB QG
DOWNWARD MOTION. WILL CONTINUE THE HIGH WIND WARNING AND MONITOR.
MAY END UP CANCELING THE WARNING EARLY BASED ON WIND TRENDS.
APPRECIABLE MOISTURE IN THE LOW/MID LEVELS TODAY ON NORTHWEST
FLOW ALOFT...THUS EXPECT 60-100 PERCENT POPS ACROSS THE NORTHERN
LARAMIE...SIERRA MADRE AND SNOWY RANGES WITH 20-50 PERCENT SNOW
POPS THIS AFTERNOON NORTH OF A LARAMIE TO CHADRON LINE.
TONIGHT...NEXT SHORTWAVE TROUGH ALOFT SPEEDS SOUTHEAST ACROSS
MONTANA...STRENGTHENING THE SURFACE THROUGH 700 MB GRADIENTS...
ESPECIALLY ACROSS OUR WESTERN COUNTIES. WIDESPREAD OROGRAPHIC
SNOWS AGAIN ACROSS THE NORTHERN LARAMIE...SNOWY AND SIERRA MADRE
RANGES WITH CHANCE POPS ACROSS OUR NORTHERN AND WESTERN COUNTIES.
SATURDAY...PROGRESSIVE AND LOW AMPLITUDE POSITIVELY TILTED SHORTWAVE
TROUGH ALOFT SWEEPS SOUTHEAST ACROSS OUR COUNTIES WITH 70-100
PERCENT POPS ACROSS OUR WESTERN MOUNTAINS WITH 40-80 PERCENT POPS
ELSEWHERE NORTH OF A LARAMIE TO CHADRON LINE. RAW DAY WITH DEEP
UNIDIRECTIONAL NORTHWEST FLOW AND PROGGED SURFACE THROUGH 700 MB
GRADIENTS. WITH THE NOSE OF THE NORTHWEST TO SOUTHEAST ORIENTED 300
MB JET PRE THE 00Z NAM MOVING ACROSS OUR WESTERN COUNTIES...AND
THE FAVORABLE LEFT FRONT QUADRANT OF THE JET OVER CARBON COUNTY...
EXPECTING SNOWS TO BECOME HEAVIER ACROSS THE SNOWY/SIERRA MADRE
RANGES AS INDICATED PER THE NAM PROGS...THUS HAVE HOISTED A WINTER
STORM WATCH THERE STARTING SATURDAY MORNING. THE GFS QPF AND LIFT
DISCOUNTED PER UPPER JET POSITIONING.
SATURDAY NIGHT...EXCELLENT SETUP FOR A LONG DURATION MODERATE TO
HEAVY SNOWFALL EVENT FOR THE SNOWY AND SIERRA MADRE RANGES WITH
DEEP MOIST NORTHWEST FLOW ALOFT...GOOD OROGRAPHICS AND FAVORABLE
UPPER JET POSITIONING OVERHEAD LIKELY AIDING IN INSTABILITY AND
LIFT. 20-50 PERCENT POPS ELSEWHERE WITH CYCLONIC FLOW ALOFT.
50-80 PERCENT POPS FOR MUCH OF CARBON COUNTY...INCLUDING RAWLINS
WHERE AN ADVISORY FOR SNOW MAY NEED TO BE ISSUED LATER IF THE NAM
MODEL PANS OUT.
SUNDAY...THE NEXT SHORTWAVE TROUGH ALOFT MOVES SOUTHEAST ACROSS
EASTERN MONTANA AND THE WESTERN DAKOTAS...SENDING THE NEXT ARCTIC
COLD FRONT SOUTHWARD ACROSS NORTHERN WYOMING AND INTO OUR NORTHERN
COUNTIES. SNOWFALL RATES WILL INCREASE MARKEDLY ACROSS THE SNOWY
AND SIERRA MADRE RANGES DUE TO OROGRAPHICS...JET INDUCED LIFT...
INSTABILITY AND LIFT. SCATTERED SNOW SHOWERS EXPECTED ELSEWHERE
ALONG THE BAROCLINIC BAND.
SUNDAY NIGHT...STRONG NORTHWEST FLOW ALOFT BACKS SLIGHTLY TO THE
NORTHWEST IN THE WAKE OF THE PASSING SHORTWAVE TROUGH PASSAGE.
SNOWFALL COVERAGE AND INTENSITY WILL CONTINUE ACROSS CARBON AND
CONVERSE COUNTIES...ESPECIALLY IN THE SNOWY AND SIERRA MADRE RANGES
ALONG LOW AND MID LEVEL CONVERGENCE AXIS STRETCHING FROM THE WIND
RIVER RANGE SOUTHEASTWARD ACROSS CARBON COUNTY. 50-80 PERCENT POPS
ACROSS THE REST OF CARBON COUNTY DUE TO OROGRAPHICS AND JET INDUCED
LIFT AS WELL AS THE LOW LEVEL CONVERGENCE AXIS. EXPECTING TOTAL SNOW
AMOUNTS OF 1 TO 2 FEET ACROSS THE SNOWY/SIERRA MADRE RANGES. COULD
SEE ADVISORY CRITERIA SNOWFALL ACROSS THE REST OF CARBON COUNTY...BUT
CONFIDENCE NOT HIGH ENOUGH NOW TO ISSUE A WINTER STORM WATCH FOR THE
LOWER ELEVATIONS THERE.
LONG TERM...MONDAY THROUGH FRIDAY
THERE IS GENERAL CONSENSUS WITH THE 00Z MODELS AND THEIR ENSEMBLES
OF MAINTAINING THE EASTERN PACIFIC UPPER RIDGE AND DOWNSTREAM TROUGH
OVER MOST OF THE LOWER 48 STATES THROUGH MOST OF THE WEEK. THIS
PATTERN WILL CONTINUE TO PROMOTE AN ACTIVE NORTHWESTERLY FLOW ALOFT
WITH EMBEDDED SHORTWAVES MIGRATING ACROSS THE ROCKIES AND HIGH
PLAINS DURING THIS TIME PERIOD. AN UPPER LEVEL TROUGH WILL MOVE
SOUTHEAST FROM THE PACIFIC NORTHWEST TOWARDS THE FOUR CORNERS
REGION. LOW LEVEL WINDS WILL SHIFT TO THE NORTHEAST AND EAST WITH
WIDESPREAD SNOWFALL MONDAY THROUGH TUESDAY. QPF AMOUNTS STILL
FAVORING FROM A FEW TENTHS TO A HALF INCH. LIGHT TO MODERATE SNOW
ACCUMULATIONS WITH 2 TO 5 INCHES FOR THE VALLEYS AND HIGH
PLAINS...AND 6 TO 12 INCHES IN THE MOUNTAINS THROUGH TUESDAY
EVENING. NUDGED POPS A LITTLE HIGHER THAN THE CONSENSUS MODEL OUTPUT
WITH 40 TO 60 PERCENT LOWER ELEVATIONS AND 70 TO 80 PERCENT OVER THE
MOUNTAINS. LOWERED TEMPS ABOUT 5-10 DEGREES FOR TUESDAY AND
WEDNESDAY AS MODELS TRENDING COLDER WITH THIS NEXT ARCTIC AIRMASS.
ON WEDNESDAY THE MODELS SHOW THE UPPER TROUGH CONTINUING TO PUSH
SOUTHEAST WITH ANOTHER ARCTIC SURFACE HIGH QUICKLY MOVING SOUTH INTO
THE PLAINS. THE ECMWF IS FURTHER WEST WITH THE SHALLOW ARCTIC
AIRMASS QUICKLY MOVING ACROSS THE CWA WHILE THE GFS IS FURTHER EAST
INTO THE PLAINS. CONTINUED WELL BELOW NORMAL TEMPERATURES FOR
THURSDAY WITH THE PACIFIC RIDGE MAKING SLOW INROADS TO THE EAST AND
ARCTIC AIRMASS RELUCTANT TO BUDGE. SNOW CHANCES WILL TAPER OFF AND
END BY THURSDAY AS MOISTURE EXITS TO THE SOUTHEAST. THURSDAY WILL
ALSO BE A BREEZY TO WINDY DAY AS LOW LEVEL WINDS AND SURFACE
PRESSURE GRADIENT INCREASE. FRIDAY WILL FEATURE DRY AND BREEZY TO
WINDY CONDITIONS AGAIN WITH TEMPERATURES MODERATING TO WITHIN 5
DEGREES OF NORMAL.
AVIATION...12Z TAF ISSUANCE
VFR CONDITIONS WILL PREVAIL FOR THE MOST PART TODAY...WITH CLOUDS
INCREASING AND LOWERING FROM NORTH TO SOUTH. CEILINGS GENERALLY
WILL BE BETWEEN FL040 AND FL070 AGL THROUGH MOST OF THE DAY. MVFR
CEILINGS AND VISIBILITIES IN SNOW WILL BE POSSIBLE ALONG AND NORTH
OF A KRWL TO KAIA LINE FROM LATE MORNING THROUGH THE EVENING. THE
SNOWY AND SIERRA MADRE RANGES WILL BE OBSCURED DURING THAT TIME.
LOOKING BEYOND THE VALID TAF PERIOD...A PROLONGED PERIOD OF MVFR
TO IFR CEILINGS AND VISIBILITIES IN SNOW AND FOG WILL OCCUR OVER
MUCH OF THE FORECAST AREA FROM SATURDAY AFTERNOON THROUGH TUESDAY.
FIRE WEATHER...NO CONCERNS THROUGH SUNDAY NIGHT.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...WINTER STORM WATCH FROM 5 AM SATURDAY TO 5 AM MONDAY FOR
WYZ112-WYZ114.
NE...NONE.
&&
SHORT TERM/FIRE WEATHER...RUBIN
LONG TERM/AVIATION...JAMSKIHazardous weather outlook, Feb 4, 5:40 AM MST, 1 hour 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
540 AM MST FRI FEB 4 2011
WYZ101-102-106>108-116>119-051245-
CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY-
CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-SOUTH LARAMIE RANGE-
SOUTH LARAMIE RANGE FOOTHILLS-CENTRAL LARAMIE COUNTY-
EAST LARAMIE COUNTY-
540 AM MST FRI FEB 4 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING.
.DAY ONE...TODAY AND TONIGHT
GUSTY WEST WINDS OF 35 TO 50 MPH WILL CONTINUE THIS MORNING
FROM CHUGWATER TO WHEATLAND INCLUDING BORDEAUX. ELSEWHERE...
WINDS WILL BE BREEZY AT TIMES. SCATTERED LIGHT SNOW SHOWERS
WILL DEVELOP THIS AFTERNOON AND CONTINUE TONIGHT. ACCUMULATIONS
WILL BE LESS THAN AN INCH.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
A PROLONGED PERIOD OF UNSETTLED WEATHER IS FORECAST SATURDAY
THROUGH TUESDAY AS A SERIES OF UPPER LEVEL DISTURBANCES AND
ARCTIC COLD FRONT MOVE ACROSS THE AREA. THERE WILL BE PERIODS
OF SNOW WITH LIGHT TO MODERATE ACCUMULATIONS. MUCH BELOW NORMAL
TEMPERATURES ARE FORECAST THROUGH THE PERIOD.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.
&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE
WYZ103>105-109>115-051245-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL CARBON COUNTY-NORTH SNOWY RANGE FOOTHILLS-
SOUTHWEST CARBON COUNTY-SIERRA MADRE RANGE-
UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-LARAMIE VALLEY-
540 AM MST FRI FEB 4 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL WYOMING...
SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING.
.DAY ONE...TODAY AND TONIGHT
SNOW SHOWERS WILL DEVELOP TODAY AND CONTINUE TONIGHT. SNOW
ACCUMULATIONS WILL RANGE FROM 1 TO 3 INCHES OVER THE LOWER
ELEVATIONS TO 4 TO 6 INCHES OVER THE MOUNTAINS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
A PROLONGED PERIOD OF ACCUMULATING SNOWFALL IS FORECAST FOR
MUCH OF THE AREA THROUGH WEDNESDAY AS A SERIES OF UPPER LEVEL
DISTURBANCES AND ARCTIC COLD FRONT MOVE THROUGH THE AREA. MODERATE
TO HEAVY SNOWFALL IS FORECAST SATURDAY THROUGH SUNDAY NIGHT WITH
ACCUMULATIONS RANGING FROM 4 TO 10 INCHES IN THE LOWER ELEVATIONS
TO 12 TO 24 INCHES OVER THE MOUNTAINS. MUCH BELOW NORMAL
TEMPERATURES ARE FORECAST THROUGH THE PERIOD.
.SPOTTER INFORMATION STATEMENT...
&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE
NEZ002-003-019>021-054-055-095-096-051245-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-
540 AM MST FRI FEB 4 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE.
.DAY ONE...TODAY AND TONIGHT
BREEZY NORTHWEST TO WEST WINDS ARE EXPECTED TODAY. SCATTERED
LIGHT SNOW SHOWERS WILL DEVELOP THIS AFTERNOON AND CONTINUE
TONIGHT. ACCUMULATIONS WILL BE LESS THAN AN INCH.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
A PROLONGED PERIOD OF UNSETTLED WEATHER IS FORECAST SATURDAY
THROUGH TUESDAY AS A SERIES OF UPPER LEVEL DISTURBANCES AND
ARCTIC COLD FRONT MOVE ACROSS THE AREA. THERE WILL BE PERIODS
OF SNOW WITH LIGHT TO MODERATE ACCUMULATIONS. MUCH BELOW NORMAL
TEMPERATURES ARE FORECAST THROUGH THE PERIOD.
.SPOTTER INFORMATION STATEMENT...
&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE
JAMSKI
Heavy Snow, Sierra Madre Range
- When
- February 4, 7:00 AM MST to February 8, 2:00 PM MST
- Where
- Sierra Madre Range forecast zone
- Reported by
- SNOTEL
- Coordinates
- 41.695, -106.931 (the zone’s center; the record gives no point)
SNOTEL at Old Battle with an of elevation 10,000 feet had an estimated snowfall of 15 inches at 5/8 AM.
Heavy Snow, Snowy Range
- When
- February 4, 7:00 AM MST to February 8, 2:00 PM MST
- Where
- Snowy Range forecast zone
- Reported by
- SNOTEL
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
SNOTEL at North French Creek with an elevation of 10,130 feet had an estimated snowfall of 15 inches at 5/8 AM.
Heavy Snow, Snowy Range
- When
- February 4, 7:00 AM MST to February 8, 2:00 PM MST
- Where
- Snowy Range forecast zone
- Reported by
- SNOTEL
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
SNOTEL site at Sand Lake with an elevation of 10,050 feet had an estimated snowfall of 12 inches at 5/8 AM.
Heavy Snow, Snowy Range
- When
- February 4, 7:00 AM MST to February 8, 2:00 PM MST
- Where
- Snowy Range forecast zone
- Reported by
- SNOTEL
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
SNOTEL site at Brooklyn Lake with an elevation of 10,240 feet had an estimated snowfall of 12 inches at 5/8 AM.
Winter Storm, Shirley Basin
- When
- February 4, 7:00 AM MST to February 8, 2:00 PM MST
- Where
- Shirley Basin forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
Law enforcement and truckers reported very hazardous driving conditions along Interstate 80 with strong winds producing blowing snow and near white out conditions.
Winter Storm, Central Carbon County
- When
- February 4, 7:00 AM MST to February 8, 2:00 PM MST
- Where
- Central Carbon County forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 41.695, -106.931 (the zone’s center; the record gives no point)
Law enforcement and truckers reported very hazardous driving conditions along Interstate 80 with strong winds producing blowing snow and near white out conditions.
Winter Storm, North Snowy Range Foothills
- When
- February 4, 7:00 AM MST to February 8, 2:00 PM MST
- Where
- North Snowy Range Foothills forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
Law enforcement and truckers reported very hazardous driving conditions along Interstate 80 with strong winds producing blowing snow and near white out conditions.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Ice Storm in Arkansas, February 4, 2011$100,000 · 1 event
- Winter Storm and Heavy Snow in Arkansas, February 4 to 5, 201145 events
- Winter Storm in Oklahoma, February 4 to 5, 201118 events
- Heavy Snow and Winter Weather in Missouri, February 4 to 5, 20111 injured · 9 events
- Winter Weather in Oklahoma, February 4, 201116 events
- Winter Storm in Colorado, February 4 to 6, 201110 events
- Frost and Freeze in Texas, February 4 to 5, 201110 events
- Winter Storm and Winter Weather in Colorado, February 4 to 7, 20118 events
- Winter Storm in Montana, February 4 to 6, 20117 events
- Drought in Alabama, February 4 to 8, 20115 events
- Winter Storm in Arkansas, February 4 to 5, 20113 events
- Winter Weather in Montana, February 4, 20112 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 276823, 276824, 276825, 276826, 276827, 276828, 276829.